Texas, 2009

High Wind in Texas, June 10, 2009

June 10, 2009 · NWS MAF · 1 event in 1 county or zone

Strong mid to upper level winds, associated with an approaching trough moving across the Rocky Mountains, mixed down to the higher terrain of the Guadalupe Mountains during the late afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid to upper level winds, associated with an approaching trough moving across the Rocky Mountains, mixed down to the higher terrain of the Guadalupe Mountains during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 12:54 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 10, 12:54 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT WED JUN 10 2009

.DISCUSSION...
VERY BUSY AFTERNOON ACROSS THE AREA WITH ACTIVE STORMS ON THE
SCOPE. BULK OF ACTIVITY NOW CONFINED TO THE NORTHEASTERN PERMIAN
BASIN AND CENTRAL TRANS PECOS IN CLOSE PROXIMITY TO BEST LOW-LEVEL
CONVERGENCE AS NOTED ON LATEST SURFACE OBS. ACTIVITY APPEARS TO BE IN
RESPONSE TO FAVORABLE POSITION WITHIN A MIGRATING UPPER-LEVEL JET
STREAK (RIGHT REAR QUADRANT)...ALONG WITH THE ARRIVAL OF A
MID-LEVEL DRY SLOT FROM A DEEP TROUGH OFF THE WEST COAST. ARRIVAL
OF DRY AIR ALOFT HAS MORE THAN LIKELY INCREASED THE CONVECTIVE
INSTABILITY ACROSS THE REGION WHICH HAS HELP IN T-STORM
INITIATION. THAT SAID...SPC MESOANYALYIS PAGE INDICATING A SBCAPE
INSTABILITY AXIS EXTENDING NORTHWARD ALONG THE EASTERN PERIPHERY
OF A LOW-LEVEL CONVERGENCE ZONE/TROUGH AXIS...NOW ORIENTED FROM
NEAR KLES SOUTHWARD THROUGH KFST AND THE RIO GRANDE. 0-6 KM BULK
SHEAR VALUES RANGING FROM 45-60 KTS THIS AFTERNOON SUGGEST A
CONDUCIVE ATMOSPHERE FOR CONTINUED SEVERE STORM DEVELOPMENT.
LATEST RADAR TRENDS NOW SHOWING WELL DEVELOPED OUTFLOW BOUNDARIES
EMANATING FROM ACTIVITY ACROSS THE NORTHERN PERMIAN BASIN. AS
THESE BOUNDARIES MOVE SOUTH...ADDITIONAL ACTIVITY MAY DEVELOP
ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN AS FAVORABLE
LOW-LEVEL MOISTURE EXISTS WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S. LATEST CALL WITH SPC HAS RESULTED IN THE EXTENSION OF
THE PREVIOUS SEVERE THUNDERSTORM WATCH FOR THE NORTHEASTERN
PERMIAN BASIN UNTIL 10 PM THIS EVENING. HAVE DECIDED TO INCREASE
POPS ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS WHILE ALSO
MAINTAINING SEVERE MENTION THROUGH THE LATE EVENING.

BY TOMORROW...CAN EXPECT A NICE WARM UP ACROSS THE AREA AS THE
DRYLINE/CONVERGENCE ZONE IS PUSHED EASTWARD IN RESPONSE TO A
SOUTHWARD MIGRATING COLD FRONT/ELONGATED AREA OF LOW PRESSURE.
THAT SAID...H85 THERMAL RIDGE AXIS EXPECTED TO BECOME MORE AND
MORE DEVELOPED EACH DAY WITH CURRENT INDICATIONS SUGGESTING THAT
FRI AND SAT AS THE WARMEST DAYS WITH H85 TEMPS APPROACHING 32C
ACROSS KMAF. WITH THE DRYLINE/CONVERGENCE ZONE EAST OF THE
AREA...FAVORABLE WESTERLY DOWNSLOPE FLOW WILL BE THE NAME OF THE
GAME...HELPING TO KEEP TEMPS WELL ABOVE NORMAL INTO THE UPCOMING
WEEKEND. NOT TO MANY CHANGES MADE TO THE FORECAST AS INHERITED
GRIDS APPEARED TO HAVE A PRETTY GOOD HANDLE ON THE SITUATION. ONLY
NOTABLE CHANGE WAS THE ADDITION OF SLIGHT CHANCE POPS ACROSS THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS OF SAT AS THE
MID-LEVEL THETA-E RIDGE AXIS IS PROGGED TO DEVELOP/STRENGTHEN.
CONTINUED SHWR/STORM CHANCES THROUGH EARLY NEXT WEEK ACROSS THE
EASTERN ZONES BEFORE UPPER TROUGH AXIS CONTINUES DIGGING ALONG THE
WEST COAST EFFECTIVELY TAKING THE BEST LOW-LEVEL CONVERGENCE TO
THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  97  68  99  /  20   0  10   0
CARLSBAD NM                64  94  64 100  /  10   0   0   0
DRYDEN TX                  71 102  73 104  /  20   0  10  10
FORT STOCKTON TX           69 100  70 102  /  10   0   0   0
GUADALUPE PASS TX          64  88  63  94  /  10   0   0   0
HOBBS NM                   63  96  63 101  /  10   0   0   0
MARFA TX                   55  92  55  94  /  10   0   0   0
MIDLAND INTL AIRPORT TX    68  98  67 101  /  20   0   0   0
ODESSA TX                  69  99  68 101  /  20   0   0   0
WINK TX                    66 101  67 105  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

32/06
Hazardous weather outlook, Jun 10, 12:23 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED JUN 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT WED JUN 10 2009 /123 PM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND
EAST OF A SEMINOLE TO FORT STOCKTON TO PANTHER JUNCTION LINE.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL COULD ALSO
OCCUR...ESPECIALLY OVER PORTIONS OF THE STOCKTON PLATEAU AND
PERMIAN BASIN...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS THIS AFTERNOON.  RESIDENTS ARE URGED TO USE CAUTION WITH
ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS THURSDAY.  RESIDENTS ARE URGED TO USE CAUTION WITH ANY
OUTDOOR ACTIVITY INVOLVING OPEN FLAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION EAST OF A SEMINOLE TO FORT STOCKTON LINE IS
REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 10, 1:02 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             3 W BAKERSFIELD         30.89N 102.35W
06/10/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 3 MILES WEST OF BAKERSFIELD
            ALONG INTERSTATE HIGHWAY 10.

&&

CHRIS.DANIELS
Local storm report, Jun 10, 1:07 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             IRA                     32.58N 101.00W
06/10/2009  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL REPORTED IN IRA.

&&

CHRIS.DANIELS
Special weather statement, Jun 10, 1:14 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED JUN 10 2009

TXZ047-048-102045-
SCURRY-BORDEN-
314 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN BORDEN AND WESTERN
SCURRY COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHEAST OF LAKE J.B. THOMAS AT 314 PM CDT...MOVING NORTHEAST AT 35
MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN EASTERN BORDEN AND WESTERN SCURRY COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
Special weather statement, Jun 10, 1:19 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT WED JUN 10 2009

TXZ053-102045-
MITCHELL-
319 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN MITCHELL COUNTY.

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED OVER SOUTHEAST
MITCHELL COUNTY AT 319 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN SOUTHEASTERN MITCHELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.
Local storm report, Jun 10, 1:41 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             15 E BAKERSFIELD        30.89N 102.05W
06/10/2009  E1.00 INCH       PECOS              TX   PUBLIC

&&

CHRIS.DANIELS
Local storm report, Jun 10, 1:42 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     15 E BAKERSFIELD        30.89N 102.05W
06/10/2009  E65 MPH          PECOS              TX   PUBLIC

            ESTIMATED WIND GUST OF 65 MPH 15 MILES EAST OF
            BAKERSFIELD.

&&

CHRIS.DANIELS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
June 10, 1:51 PM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184961.